Alert archive / Indiana / River Flood Advisories in 2018

River Flood Advisory 1, NWS Indianapolis, IN

March 29, 20184 counties in Indiana

NWS Indianapolis, IN issued this river flood advisory at Mar 29, 2018, 11:46 AM EDT for 4 counties in Indiana. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2018, 11:46 AM EDT (15:46 UTC)
Expired
Mar 30, 2018, 11:43 PM EDT
In force
36 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Daviess County, IN, Dubois County, IN, Martin County, IN, Pike County, IN

The radar

The Evansville,IN radar (KVWX), 71 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point East Fork White River at Shoals (SHLI3). The gauge peaked at 17.85 ft at Mar 31, 2018, 8:00 PM EDT.

actionminormoderate1015202503/2903/3003/3104/01
Action stage
10 ft
Minor stage
20 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03373500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood advisory went out at Mar 29, 9:46 AM EDT, 2 hours earlier.

Area forecast discussion, Mar 29, 9:46 AM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Indianapolis IN
946 AM EDT Thu Mar 29 2018

.UPDATE...

The Near Term section has been updated below.

&&

.SYNOPSIS...
Issued at 352 AM EDT Thu Mar 29 2018

Rain will overspread central Indiana today. The rain will end from
west to east overnight as a stalled front drops southeast and an
upper wave moves through. Then, high pressure will bring dry weather
to the area Friday and Friday night. After that, a cold front will
move in from the northwest and result in more rain Saturday and
Saturday evening. High pressure will result in another short period
of dry weather Sunday. Finally, rain will possible at times next
week as a couple more systems move through.

Temperatures will be below normal through next week.

&&

.NEAR TERM /Today/...
Issued at 945 AM EDT Thu Mar 29 2018

Adjusted max temps downward primarily across the northwest
forecast area. Pops may be a bit high initially this morning but
regional radar mosaic shows rain filling in to the west and
southwest, so will leave these alone rather than getting too cute
with them. Visibilities have improved a bit so will allow fog SPS
to expire on schedule. Previous discussion follows.

Issued at 352 AM EDT Thu Mar 29 2018

Main focus for the short term will be the fog this morning and rain
the whole day.

National radar loop was showing widespread showers from eastern
Texas to western Tennessee, Kentucky and far southern Indiana.
Meanwhile, to the north, there was an area of showers bleeding south
across our far northern counties and another across our southern
counties and into southern Illinois and Missouri. Deep moisture, a
stalled front over southern Indiana, another one approaching from
the northwest and an approaching upper wave, currently over Oklahoma
will combine to produce widespread rain over all of central Indiana
today. The High Resolution Rapid Refresh suggests the showers will
be more scattered until mid morning.

As the upper wave passes this evening, the southern Indiana front
will move southeast of the area and the northwest one should catch
up with the latter. This should allow the showers to end from
northwest to southeast this evening and early overnight.

With one front over our southern counties and another moving in from
the northwest, blend sharp temperature gradient looks good with
highs ranging from the upper 40s northwest to the lower 60s
southeast a reasonable solution. Also, lows in the 30s look good
tonight.

&&

.SHORT TERM /Friday through Saturday night/...
Issued at 352 AM EDT Thu Mar 29 2018

With high pressure to provide welcomed dry weather to central
Indiana Friday and Friday night, the main focus for the short term
will be Saturday and Saturday night when the rain returns.

The 00z GFS was slightly faster than the 00z ECMWF in bringing an
upper wave across the western Great Lakes and an associated cold
front to northern Illinois and Missouri on Saturday. The GFS
solution would result in rain showers reaching our far northwestern
counties just after 12z Saturday. The ECMWF one would only be a few
hours behind. The blend seems to favor the slightly quicker GFS, but
either way the likely blend PoPs look good for Saturday. High
pressure will quickly build in behind the front and should allow the
showers to move out from northwest to southeast Saturday evening and
early overnight. Would not rule out a brief mix or changeover to
snow north before it ends. However, no accumulation is expected.

High confidence that the short term will see slightly below normal
temperatures per the blend.

&&

.LONG TERM /Sunday through Wednesday/...
Issued at 314 AM EDT Thu Mar 29 2018

Those in search of Spring will not find it across the region as we
shift into the first week of April. An intense late season upper
low will park over James Bay and largely influence the flow aloft
across the eastern U S all next week. The upper low will promote a
broad upper trough across the region maintaining a general cool
and unsettled pattern for the Ohio Valley and Great Lakes.

Sunday will be dry but cold advection in the wake of the Saturday
system all but ensures a chilly day for the region as
temperatures likely struggle to get much warmer than the mid 40s
despite seeing some sunshine. A fast moving system will undercut
the sprawling high pressure over the Great Lakes and graze
southern counties Sunday night with light precipitation and
perhaps some snowflakes as well as low levels cool. The high
should then reestablish for the entire area for most of Monday.

The arrival of another cold front tracking into the area Tuesday
will bring the threat for precipitation primarily in the form of
rain beginning Monday night and continuing into early Wednesday.
Snowflakes are likely to mix in at times Monday and Tuesday nights
as low levels cool...but should have no impact.

Yet another blast of much cooler air will follow in the wake of
this front and serve to reinforce the much cooler than normal
temperatures for early April. After daytime temperatures rise into
the mid and upper 50s immediately ahead of the front Tuesday...
expect highs for Wednesday to return to the 40s for most. An
extended look into the second week of April continues to show no
sustained Spring warmth for the Ohio Valley.

&&

.AVIATION /Discussion for 291200Z TAF Issuance/...
Issued at 649 AM EDT Thu Mar 29 2018

Poor flying conditions will continue through this evening with
improvements developing overnight.

Occasional rain will impact the terminals into the evening as low
pressure tracks along the frontal boundary draped across the lower
Ohio Valley. Widespread LIFR conditions will continue into the
afternoon with perhaps subtle improvements late today as ceilings
lift to around 1000ft. Areas of fog will also continue to impact
the terminals throughout the day with visibilities periodically
slipping to around 1-2SM if not briefly lower at times.

Once the low passes off to the east this evening...rainfall will
begin to diminish in coverage and end at all terminals overnight.
Ceilings will begin to lift as drier air builds in with high
pressure with improvements to MVFR expected after 06Z.

Light and variable winds this morning will transition to northerly
this afternoon and tonight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...MK
NEAR TERM...MK/Nield
SHORT TERM...MK
LONG TERM....Ryan
AVIATION...Ryan
Hazardous weather outlook, Mar 29, 4:14 AM EDT, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
414 AM EDT Thu Mar 29 2018

INZ021-028>031-035>049-051>057-060>065-067>072-301000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
414 AM EDT Thu Mar 29 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Rain will impact central Indiana through tonight. Areas of
fog are possible through the day today.

Hazards: Minor flooding of low lying and poor drainage areas and
along creeks and streams. Visibilities reduced...especially today as
locally dense fog will be possible.

Timing: Rain and fog will be most prevalent through this evening with
improvements late tonight.

Discussion: Occasional rain will impact the region primarily through
this evening as low pressure tracks along a frontal boundary across
the lower Ohio Valley. Rain will end from west to east overnight as
the low moves away from the region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Periodic chances for rain and the recent snow melt may
enable minor flooding to continue in low lying and poor drainage
areas...and along rivers and streams through the weekend.

Discussion: Several systems will impact the Ohio Valley and Great
Lakes with unsettled weather continuing through the middle of next
week. This will bring periodic threats for rain through next
Wednesday. Snowflakes may mix in with the rain during most nights and
early mornings over parts of central Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 11:46 AM EDTRiver Flood AdvisoryINDBartholomew, Johnson, Shelby36 hr
Mar 29, 11:46 AM EDTRiver Flood AdvisoryINDClay, Greene36 hr

Nearby

River Flood Advisories in Indiana, 2018Every river flood advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.